Hail, Lawrence
- When
- August 14, 12:33 PM MST to 12:35 PM MST
- Where
- Lawrence County, 2 mi NE of Deadwood
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 44.401, -103.671
A thunderstorm briefly became severe over the northern Black Hills and. Half dollar sized hail fell in the Deadwood area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the northern Black Hills and. Half dollar sized hail fell in the Deadwood area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 1:50 AM MST, 10 hours 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 AM MDT SUN AUG 14 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WEST CENTRAL MT...WITH HIGH PRESSURE OVER EASTERN PORTIONS OF THE PLAINS. UPPER LEVEL ANALYSIS HAS RIDGE CENTERED OVER THE HIGH PLAINS. SKIES ARE MOSTLY CLEAR ACROSS THE AREA. NO SHOWERS OR STORMS YET...BUT COULD DEVELOP QUICKLY EARLY THIS MORNING AS MID LEVEL CLOUDS ARE DEVELOPING AND EXPANDING. TEMPS ARE IN THE UPPER 50S AND 60S. FAIRLY TIGHT PRESSURE GRADIENT IS IN PLACE OVER THE AREA...ALONG WITH A FAIRLY STRONG LOW LEVEL JET OVER THE WESTERN DAKOTAS. BREEZY SOUTH-SOUTHEAST WINDS ARE IN PLACE ACROSS PARTS OF NORTHEASTERN WY INTO SOUTHWESTERN SD. RIDGE WILL BRING WARMER AIR TO THE AREA FOR TODAY AND MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS WEAK DISTURBANCES PASS THROUGH THE RIDGE. BETTER CHANCES FOR STORMS CAN BE EXPECTED LATE MONDAY INTO TUESDAY AS RIDGE MOVES EAST AND A COLD FRONT EVENTUALLY PASSES THROUGH. COOLER AIR WILL ARRIVE ON TUESDAY AND PERSIST INTO MIDWEEK. FOR TODAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS THE WESTERN SD PLAINS AS LOW LEVEL JET PERSISTS THROUGH THE MID MORNING HOURS. OTHERWISE...SKIES WILL BE MOSTLY SUNNY WITH HIGHS IN THE 80S AND LOWER 90S...WARMEST OVER THE SOUTHWESTERN SD PLAINS. BREEZY SOUTH TO SOUTHEAST WINDS CAN BE EXPECTED ACROSS MUCH OF THE PLAINS...ESPECIALLY THE WESTERN SD PLAINS. A THUNDERSTORM OR TWO COULD DEVELOP LATE IN THE DAY ACROSS THE BLACK HILLS AREA IF THE CAP ERODES ENOUGH. THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY EAST OF THE BLACK HILLS INTO CENTRAL SD...AS WEAK UPPER LEVEL ENERGY PASSES ACROSS AND LOW LEVEL JET DEVELOPS AGAIN OVER WESTERN AND CENTRAL SD. WITH GOOD INSTABILITY IN PLACE OVER THE SD PLAINS...A STORM OR TWO COULD BE ON THE STRONGER SIDE IN THE EVENING IF THEY GET GOING. LOWS WILL GENERALLY BE IN THE UPPER 50S AND 60S. VERY WARM CONDITIONS WILL CONTINUE ON MONDAY AS THERMAL RIDGE MOVES OVER EASTERN PORTIONS OF THE CWA. HIGHS WILL MOSTLY BE IN THE 90S ACROSS THE PLAINS...WITH A FEW LOCATIONS SOUTH AND EAST OF THE BLACK HILLS LIKELY APPROACHING 100 DEGREES. CHANCES FOR THUNDERSTORMS WILL MAINLY HOLD OFF UNTIL THE AFTERNOON AND EVENING AS A STRONGER DISTURBANCE AND A SURFACE TROF/DRYLINE MOVES ACROSS THE AREA. BETTER CHANCES FOR STORMS WILL GENERALLY BE ACROSS NORTHWESTERN SD...WHERE THERE IS A SLIGHT RISK FOR SEVERE STORMS. COLD FRONT WILL MOVE THROUGH ON TUESDAY FROM NORTHWEST TO SOUTHEAST. WARMEST TEMPS WILL BE ACROSS SOUTH CENTRAL SD...WHERE HIGHS WILL REACH INTO THE LOWER 90S. UPPER 70S AND 80S ARE EXPECTED ELSEWHERE. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT...BUT MAIN UPPER LEVEL SUPPORT COULD VERY WELL BE EAST OF THE AREA BY THE AFTERNOON. EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN THIRD OF THE US FOR WEDNESDAY/THURSDAY. SURFACE HIGH PRESSURE OVER THE CWA WEDNESDAY WILL SHIFT EAST THURSDAY. MAINLY DRY WEATHER IS EXPECTED...EXCEPT OVER FAR EASTERN PORTIONS OF THE AREA THURSDAY AS A WEAK DISTURBANCE BRING LOW CHANCES FOR -TSRA. THE UPPER RIDGE TRIES TO BUILD OVER THE NORTHERN PLAINS FOR FRIDAY...BUT A FAST MOVING UPPER TROUGH/SHORTWAVE WILL ZIP ACROSS THE US/CANADIAN BORDER. FRIDAY SHOULD BE FAIRLY WARM AHEAD OF A COOL FRONT THAT WILL DROP INTO THE CWA FRIDAY NIGHT...BRINGING COOLER WEATHER FOR SATURDAY. A FEW TSRA MAY OCCUR ALONG THE FRONT. && .AVIATION...VFR CONDITIONS WILL PREVAIL TODAY. ISOLATED -TSRA POSSIBLE EARLY THIS MORNING IN SD. ISOLATED/SCATTERED -TSRA POSSIBLE LATE THIS AFTERNOON/EVENING WITH STRONG/GUSTY WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 617 AM MDT SUN AUG 14 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 617 AM MDT (717 AM CDT) SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY DURING THE LATE AFTERNOON AND EVENING. A STORM OR TWO COULD BE STRONG OR POSSIBLY SEVERE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. HAIL AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1214 PM MDT SUN AUG 14 2011 SDZ026-028-141900- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1214 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 100 PM MDT... AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 6 MILES EAST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKERVILLE... MOUNT RUSHMORE... KEYSTONE... HAYWARD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT SUN AUG 14 2011 SDZ024-025-072-141945- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 120 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME WESTERN MEADE COUNTIES UNTIL 145 PM MDT... AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF DEADWOOD...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN STURGIS... WHITEWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 15 AND 31... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RICHARDS
The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340754.